Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Charleston, SC

May 27, 1997Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 27, 1997, 3:45 AM EDT for Bulloch County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1997, 3:45 AM EDT (07:45 UTC)
Expired
May 27, 1997, 4:30 AM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 270745 RRA
SVRCHS
GAC031-270830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 AM EDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...BULLOCH COUNTY
 
RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO BULLOCK COUNTY. THE
STORM WILL MOVE SOUTH OF REGISTER AND NEAR NEVILS. THE STORM WAS MOVING
TO THE SOUTHEAST AT 15 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:01 AM EDT, 44 minutes earlier.

Area forecast discussion, May 27, 3:01 AM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 AM EDT TUE MAY 27 1997

LINE OF TSRA MOVING SE ALONG THE SAVANNAH RIVER BASIN AND WESTERN
PORTION OF COLD FRONT...DEWPOINTS IN AREA REMAIN HIGH...SOME WEAK
UPPER SUPPORT THRU 12Z...CELL TREND INDICATING POSH/POH WITH FEW CELLS.

BUSY WITH RADAR...SO HERE ARE MY NUMBERS.

SCA...
.TODAY...NE WIND 15 KT INCREASING TO 20 KT.  SEAS 4 FT.
.TONIGHT AND WED...NE WIND 20 KT.  SEAS 6 FT<.

CHS  78/61/75  332
DTWN 75/66/73
SAV  80/66/75  333

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:58 AM EDTSevere Thunderstorm WarningCHSCandler47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.